Skip to main content

Difference–restriction algebras of partial functions: axiomatisations and representations

Abstract

We investigate the representation and complete representation classes for algebras of partial functions with the signature of relative complement and domain restriction. We provide and prove the correctness of a finite equational axiomatisation for the class of algebras representable by partial functions. As a corollary, the same equations axiomatise the algebras representable by injective partial functions. For complete representations, we show that a representation is meet complete if and only if it is join complete. Then we show that the class of completely representable algebras is precisely the class of atomic and representable algebras. As a corollary, the same properties axiomatise the class of algebras completely representable by injective partial functions. The universal-existential-universal axiomatisation this yields for these complete representation classes is the simplest possible, in the sense that no existential-universal-existential axiomatisation exists.

This is a preview of subscription content, access via your institution.

Data availability

Data sharing is not applicable to this article as no datasets were generated or analysed during the current study.

References

  1. Abbott, J.C.: Sets, Lattices, and Boolean Algebras. Allyn and Bacon, Boston (1969)

    MATH  Google Scholar 

  2. Abian, A.: Boolean rings with isomorphisms preserving suprema and infima. J. Lond. Math. Soc. s2-3(4), 618–620 (1971)

  3. Bauer, A., Cvetko-Vah, K., Gehrke, M., van Gool, S.J., Kudryavtseva, G.: A non-commutative Priestley duality. Topol. Appl. 160(12), 1423–1438 (2013)

  4. Berendsen, J., Jansen, D.N., Schmaltz, J., Vaandrager, F.W.: The axiomatization of override and update. J. Appl. Log. 8(1), 141–150 (2010)

    MathSciNet  Article  Google Scholar 

  5. Blackburn, P., Rijke, M.d., Venema, Y.: Modal Logic. Cambridge Tracts in Theoretical Computer Science. Cambridge University Press, Cambridge (2001)

  6. Borlido, C., McLean, B.: Difference-restriction algebras of partial functions with operators: discrete duality and completion. J. Algebra (in press) (2022). https://doi.org/10.1016/j.jalgebra.2022.03.039

    Article  MATH  Google Scholar 

  7. Dunn, J.M., Gehrke, M., Palmigiano, A.: Canonical extensions and relational completeness of some substructural logics. J. Symbol. Logic 70(3), 713–740 (2005)

    MathSciNet  Article  Google Scholar 

  8. Egrot, R., Hirsch, R.: Completely representable lattices. Algebra Univ. 67(3), 205–217 (2012)

    MathSciNet  Article  Google Scholar 

  9. Filiot, E., Reynier, P.A.: Transducers, logic and algebra for functions of finite words. ACM SIGLOG News 3(3), 4–19 (2016)

    Article  Google Scholar 

  10. Gehrke, M., Bjarni, J.: Bounded distributive lattices with operators. Math. Japon. 40(2), 207–215 (1994)

    MathSciNet  MATH  Google Scholar 

  11. Gehrke, M., Harding, J.: Bounded lattice expansions. J. Algebra 238(1), 345–371 (2001)

    MathSciNet  Article  Google Scholar 

  12. Gould, V., Hollings, C.: Restriction semigroups and inductive constellations. Commun. Algebra 38(1), 261–287 (2009)

  13. Hirsch, R., Hodkinson, I.: Complete representations in algebraic logic. J. Symbol. Logic 62(3), 816–847 (1997)

    MathSciNet  Article  Google Scholar 

  14. Hirsch, R., Jackson, M., Mikulás, S.: The algebra of functions with antidomain and range. J. Pure Appl. Algebra 220(6), 2214–2239 (2016)

    MathSciNet  Article  Google Scholar 

  15. Hirsch, R., McLean, B.: Disjoint-union partial algebras. Logical Methods Comput. Sci. 13(2:10), 1–31 (2017)

  16. Jackson, M., Stokes, T.: Modal restriction semigroups: towards an algebra of functions. Int. J. Algebra Comput. 21(7), 1053–1095 (2011)

    MathSciNet  Article  Google Scholar 

  17. Jackson, M., Stokes, T.: Monoids with tests and the algebra of possibly non-halting programs. J. Logical Algebraic Methods Program. 84(2), 259–275 (2015)

    MathSciNet  Article  Google Scholar 

  18. Jackson, M., Stokes, T.: Override and update. J. Pure Appl. Algebra 225(3), 106,532 (2021)

  19. Jonsson, B., Tarski, A.: Boolean algebras with operators. Part I. Am. J. Math. 73(4), 891–939 (1951)

    Article  Google Scholar 

  20. Kudryavtseva, G., Lawson, M.V.: Boolean sets, skew Boolean algebras and a non-commutative Stone duality. Algebra Univ. 75(1), 1–19 (2016)

    MathSciNet  Article  Google Scholar 

  21. Kudryavtseva, G., Lawson, M.V.: A perspective on non-commutative frame theory. Adv. Math. 311, 378–468 (2017)

    MathSciNet  Article  Google Scholar 

  22. Lawson, M.V.: A noncommutative generalization of Stone duality. J. Aust. Math. Soc. 88(3), 385–404 (2010)

    MathSciNet  Article  Google Scholar 

  23. Lawson, M.V.: Non-commutative Stone duality: inverse semigroups, topological groupoids and C*-algebras. Int. J. Algebra Comput. 22(06), 1250, 058 (2012)

  24. Lawson, M.V.: Subgroups of the group of homeomorphisms of the Cantor space and a duality between a class of inverse monoids and a class of Hausdorff étale groupoids. J. Algebra 462, 77–114 (2016)

    MathSciNet  Article  Google Scholar 

  25. Lawson, M.V., Lenz, D.H.: Pseudogroups and their étale groupoids. Adv. Math. 244, 117–170 (2013)

    MathSciNet  Article  Google Scholar 

  26. Lawson, M.V., Margolis, S.W., Steinberg, B.: The étale groupoid of an inverse semigroup as a groupoid of filters. J. Aust. Math. Soc. 94(2), 234–256 (2013)

    MathSciNet  Article  Google Scholar 

  27. Leech, J.: Normal skew lattices. Semigroup Forum 44(1), 1–8 (1992)

    MathSciNet  Article  Google Scholar 

  28. Leech, J.: Recent developments in the theory of skew lattices. Semigroup Forum 52(1), 7–24 (1996)

    MathSciNet  Article  Google Scholar 

  29. McLean, B.: Complete representation by partial functions for composition, intersection and antidomain. J. Log. Comput. 27(4), 1143–1156 (2017)

    Article  Google Scholar 

  30. McLean, B.: Algebras of partial functions. Ph.D. thesis, University College London (2018)

  31. McLean, B.: A categorical duality for algebras of partial functions. J. Pure Appl. Algebra 225(11), 106 (2021)

  32. Schein, B.M.: Difference semigroups. Comm. Algebra 20(8), 2153–2169 (1992)

    MathSciNet  Article  Google Scholar 

  33. Wagner, V.V.: Generalised groups. Proc. USSR Acad. Sci. 84, 1119–1122 (1952)

    Google Scholar 

Download references

Acknowledgements

The authors would like to thank the anonymous referees for the careful reading of the paper and for their useful suggestions that helped to improve the presentation of our work, in particular allowing us to present the results of Section 4 as a consequence of those from Section 3, thereby making the paper clearer.

Funding

The first author was partially supported by the Centre for Mathematics of the University of Coimbra - UIDB/00324/2020, funded by the Portuguese Government through FCT/MCTES and partially supported by the European Research Council (ERC) under the European Union’s Horizon 2020 research and innovation program (grant agreement No. 670624). The second author was partially supported by the European Research Council (ERC) under the European Union’s Horizon 2020 research and innovation program (grant agreement No. 670624) and partially supported by the Research Foundation – Flanders (FWO) under the SNSF–FWO Lead Agency Grant 200021L 196176 (SNSF)/G0E2121N (FWO).

Author information

Authors and Affiliations

Authors

Contributions

The share of the author’s contributions in this paper is equal.

Corresponding author

Correspondence to Célia Borlido.

Ethics declarations

Conlict of interest

The authors have no relevant financial or non-financial interests to disclose.

Additional information

Communicated by Presented by T. Stokes.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Borlido, C., McLean, B. Difference–restriction algebras of partial functions: axiomatisations and representations. Algebra Univers. 83, 24 (2022). https://doi.org/10.1007/s00012-022-00775-4

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s00012-022-00775-4

Keywords

  • Partial function
  • Representation
  • Equational axiomatisation
  • Complete representation
  • Atomic

Mathematics Subject Classification

  • 03G10
  • 06A12
  • 06E75